Help!! Does Tamiflu cause confusion in the elderly?

  1. 0
    Hi all,
    I was wondering if anyone has had any experience with Tamiflu causing a cognitive change in your elderly patients or loved ones?
    My grandmother, who is in a nursing home, was put on tamiflu prophylactically on Friday January 4th. Saturday January 5th- she was her normal self and could carry on a full conversation like any adult without any kind of cognitive impairment. On Sunday January 6th, she was only able to, about 99% of the time, answer yes and no questions. In that 24 hour period the only things she said was “look at how beautiful!” and “$2.19”- both comments were appropriate to the situation, otherwise it was only yes and no. Yesterday, Monday January 7th- she told the day shift CNAs to get out and leave her alone. The rest of the day she only moaned in pain and “occasionally” answered yes and no questions. A nurse that works there told me that she has seen patients go crazy after they have put them on tamiflu.

    However, her kidneys are failing. Her creatinine level was at 2 as of yesterday…….soooooo im sure this could be part of the problem. But, does/can cognitive change happen that quickly with renal failure? Her doctor does not think its form the tamiflu, she believes it is from her kidneys…..

    I am not asking you to diagnose her (although, I am open to any input). I really am curious if anyone has had experienced a change in the elderly when given tamiflu. If so, how long did it take them to get back to their previous state of mind?

    I am just heart broken right now. I am very close to my grandma and she is like a second mother to me. I feel so helpless watching her continuously cry out in pain and not know how to help. If she could communicate it would make things a little easier……

    I am a new nurse and have not had experience with adverse reactions to tamiflu or had any experience with patients in renal failure. All I have is my books.... I was hoping someone with experience could help shed a little light on the subject.

    If you guys could like my post, so it pops up on the side for the whole community to read, that would be great!!! That way it can reach all of the intelligent minds in the allnursing community.

    I thank you all so much in advance
    Last edit by shar pei on Jan 8, '13
  2. 2,036 Visits
    Find Similar Topics
  3. 5 Comments so far...

  4. 0
    39 views and no comments or likes......please help me out people
  5. 0
    Sorry Shar pei I have no experience with tami flu, but I do know that there are many meds that can cause delirium in older adults that you wouldn't think of and her renal failure could make the effects last longer. Have you tried researching that medication?
  6. 0
    Thank you for your reply sarakjp. When I looked it up it said that it was very rare, but it sometimes caused Delirium and hallucinations in children. Other than that, it listed the usual headache, vomiting, diarrhea, etc. Since the nurse told me that she has seen weird SE before, Im wondering if this is going on with the elderly and has gone unnoticed. But, as you said, my grandmas case could very well be her kidneys…..
  7. 0
    Micromedex states that it can cause seizures & delerium, so confusion might be in there too. Also, dehydration would certainly cause confusion and dehydration is a major symptom with flu-like illnesses
  8. 0
    I'm sorry per site terms of service: ALLNURSES.COM, INC or it's members do not offer medical advice. Any requests for such will be taken down. If you have a medical problem, please seek attention from your health care provider. You are not allowed to ask for medical advice related to a health situation that affects you, a family member, or someone you know.Thread closed


Top